Kentucky, 2018

Winter Storm in Kentucky, March 24, 2018

March 24, 2018 · NWS LMK · 4 events in 4 counties and zones

A narrow, thin but heavy stripe of snow fell across portions of north central and northern Kentucky on March 24. Amounts ranged from 3 to locally 5 inches across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A narrow, thin but heavy stripe of snow fell across portions of north central and northern Kentucky on March 24. Amounts ranged from 3 to locally 5 inches across the area. Right along that snow band was a narrow area of wintry mix with some places recording up to 1/2 inch in sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 24, 8:16 AM EST, 44 minutes earlier.

Area forecast discussion, Mar 24, 8:16 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
916 AM EDT Sat Mar 24 2018

.Forecast Update...
Issued at 914 AM EDT Sat Mar 24 2018

The warm nose continues to progress slowly eastward. Area webcams
show that some areas that saw snow previously such as Frankfort are
seeing melting now. A mix of rain, snow, and sleet continues mainly
across areas in the Winter Weather Advisory with snow still likely
falling in much of the KY portions of the Winter Storm Warning area.
Jefferson, IN looks to be more of a mix. No changes to headlines are
planned at this time.

South central KY currently has a break in precipitation, but this
will fill back in over the next couple of hours as showers and
storms to the west move in.

Issued at 639 AM EDT Sat Mar 24 2018

850-700 mb warm nose had been progressing nicely to the east across
our CWA, however has recently stalled roughly along a line from
Scottsburg, IN down down through Richmond, KY due to dynamic
cooling. The stage is now set for a battle between the warm nose
aloft and undercutting cold advection at and near the surface. Areas
under the SPS and Winter Weather Advisory will likely see a mixture
of sleet, snow, rain, and even a bit of freezing rain this morning.
Some light accumulations mainly on grassy/elevated surfaces are
expected, although rates can be briefly strong enough to cover
roadways. Getting a few reports of heavy sleet mixing in over areas
where high reflectivities are occurring. So far, these areas are
covered under the Special Weather Statement and/or Winter Headlines.

The Winter Storm Warning area still looks good at this time as the
slower progression of the warm nose appears to be taking shape, and
longer residence time in mainly snow p-type appears to be setting up.

Ran some new numbers here in the last hour, and getting some
slightly higher totals in the Advisory and SPS counties. Not ready
to upgrade the SPS counties yet, but will consider one more tier of
Advisory counties if we start getting some accum reports.

&&

.Short Term...(Today through Sunday)
Issued at 320 AM EDT Fri Mar 23 2018

...Another Round of Wintry Weather Expected For Some Today...

A surface low currently over east central Kansas will work its way
SE to the Ohio/Mississippi River confluence by this evening,
weakening slightly as it does so. Meanwhile, a warm front at the
surface will sneak into our far SW CWA near Bowling Green with a
large scale overrunning event occurring to the north and east of this
feature. The overrunning will be driven by a 850-700 mb SW-NE
oriented low level jet responding beneath the right entrance region
of an upper level jet.

This entire event will be driven by the location of the 850-700 mb
warm nose, and its role on P-type as we move into the morning and
afternoon hours. It should be noted that the warm nose is going to
be quite easy to track through the day as there should be a very
intense band of precipitation that sets up along it given a very
strong convergence zone along the elevated front. This band should
serve as the divider between rain on the SW side and heavy snow
along and on the NE side, with perhaps a period of sleet in between.
Currently the warm nose can be seen stretching from central IL down
through SW Indiana.

The big question with this forecast is exactly where the band of
snow is going to set up and persist the longest. The latest data
still supports our far NE CWA picking up the heaviest snow with
Warning criteria expected along and NE of a line from Madison, IN
down through Georgetown and Paris, KY. 3 to 5 inches is expected
across Jefferson County Indiana, and Scott/Bourbon counties KY, with
4 to 6 inches expected across Harrison/Nicholas counties. Will also
buffer these counties 1 tier to the SW where a tight 1 to 4"
gradient is possible across the counties. In coordination with IND,
will add Scott county to the Advisory where 1 to 2 inches could fall
in the NE parts of the county, but taper to nearly nothing in the SW
parts of the county. We're dealing with a very tight gradient here.

Did want to bring up the potential for some sleet and/or freezing
rain in the Advisory/Warning counties. The main wintry component
should be snow, but forecast soundings show a very deep isothermal
layer around 0-1C, and if enough melting occurs hydrometeors could
fall back into a re-freeze layer in the near-surface region.
Therefore, a brief but intense period of sleet is possible. In
addition, surface temps look to be just above freezing (~33F) in our
far NE, but if they are a degree or two cooler we could be dealing
with a period of freezing rain once the warm nose gets established
later this afternoon and evening. Don't think this is the likely
scenario, especially with precipitation rates being pretty intense
at times, but didn't want to mention as chances aren't zero for a
glaze of ice on some trees.

Expect the warm nose to become established well enough over the CWA
for all rain by 5 PM EDT. The exception would be the northern halves
of Harrison and Nicholas county KY where snow could hang on through
sunset. This is the area where we have the highest snow totals
forecast. 4 to 6" with locally higher amounts not out of the
question.

The event is mostly over by sunset, although the warm nose does look
to collapse later in the evening with mid level cold advection. So,
if there is any deeper moisture left by this point, we could see a
last round of light snow. Like the idea of keeping the far NE
headlines going until 06z.

...Confidence...

Tough to be overly confident with this forecast given the marginal
temp profiles due to a surging warm nose, and a very narrow swath of
heavy snow. That being said, the data has been fairly consistent
over the past 24 hours with where the heaviest snow is expected.
Please keep in mind that a very subtle change in the warm nose
position either NE or SW will result in a different amount/p-type
forecast.

...Rain and Thunder Chances Elsewhere...

South and west of the Warning/Advisory headlines, expecting all rain
with even some embedded thunderstorms as forecast soundings show a
notable amount of elevated instability above 700 mb. Expect a 100%
chance of rain today with an 80-100% chance of rain tonight.
Overall, rainfall totals should be between 1 to 1.5" in most spots,
with some localized areas possibly seeing up to 2". Can't rule out a
few nuisance flooding issues given recent snow melt contributing to
more runoff.

It should be noted that a stiff E wind between 15 and 20 mph,
gusting up around 25 mph combined with cold rain and temps in the
30s will make for quite a miserable day. Our southern tier or two of
counties will be a bit milder with highs in the low 50s as the
surface warm front noses into that area. Fully expect to see a 20
degree temperature difference between southern KY and northern KY
today!

Precipitation should largely be gone by Sunday morning with temps
starting out around 30 north to 40 south. Look for a dry day with
temps only struggling into the mid and upper 40s in most spots due
to cloud cover and a steady NE surface wind. The south could touch
the low 50s.

.Long Term...(Sunday night through Friday)
Issued at 320 AM EDT Sat Mar 24 2018

Sunday Night - Monday Afternoon...

An elongated upper ridge axis will stretch from the Gulf of Mexico
up through eastern Canada to end the weekend. This will give us a
brief, but mostly dry stretch into early Monday afternoon before the
next stretch of wet weather begins later Monday. Sunday night lows
will be in the mid to upper 30s, likely in the low 40s down near
BWG. Monday highs will top out in the mid to upper 50s before rain
sets in.

Monday Evening - Wednesday Night...

A wet period of weather looks to take shape for the remainder of the
work week as SW flow through a deep layer develops between western
CONUS trough and east CONUS ridging. Initial rainfall should be
fairly light although pretty widespread as a warm front lifts over
the area. Will continue mention of scattered to numerous showers in
most areas, with categorical pops along and north of the Ohio River
through Tuesday afternoon.

At this point, the best chances for heavy rainfall look to be later
Tuesday night into Wednesday night as a plume of deep moisture
characterized by PWATs approaching 1.5 inches through the column
works into the region ahead of the upper trough axis. Heavy rainfall
leading to some hydro problems is a concern considering the rainfall
we receive this weekend, plus the work week rain. Will have to
monitor this potential over the coming days both for a Flash/Areal
Flood as well as a River Flood threat. WPC has a large area of 3 to
4 inches over our region over the next 7 days, and with locally
higher amounts possible given the setup bringing attention to the
potential for flooding seems like a reasonable message to continue.

The early to mid week time frame should be a milder stretch with
highs mostly in the low to mid 60s. After Monday night lows in the
mid to upper 40s, look for lows in the 50s on Tuesday night.

Thursday - Friday...

The full latitude trough axis will slowly slide through the area to
end the work week, keeping lingering showers in the forecast, and
bringing slightly cooler temperatures. Coverage won't be as
widespread, but will still be scattered to numerous at times. After
highs Thursday in the upper 50s and low 60s, Friday highs will be
back in the mid to upper 50s. Lows find their way back into the low
40s by Thursday night.

&&

.Aviation...(12Z TAF Issuance)
Issued at 645 AM EDT Sat Mar 24 2018

Warm frontal boundary continues to push eastward into the region
with a band of widespread precipitation extending from north-central
IL into eastern KY.  Precipitation is in the form of rain across
much of the region.  However, areas east of a KMDN to KLEX line are
likely seeing a wintry mix of SN/PL.  KHNB/KSDF/KBWG will likely see
on and off rain showers for much of the day.  Winds will be gusty
out of the east with speeds of 10-15kts and gusts up to 22-23kts at
times.  A wintry mix is expected at KLEX with a period of snow being
possible for a few hours this morning.  The warm nose looks to push
eastward later this morning changing KLEX precip over to mainly rain
by afternoon.  Winds over at KLEX will remain out of the east at 10-
15kts with gusts to 20kts possible at times.

Later this afternoon, a period of showers with a few thunderstorms
may affect KHNB/KSDF/KBWG.  Model proximity soundings show the LFC
hanging around 700 hPa with a bit of elevated instability.  For now
will continue to carry some VCTS down at KBWG, but may need to add
it into KHNB and KSDF in later forecasts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 2 PM EDT this afternoon for INZ078.

     Winter Storm Warning until 2 AM EDT Sunday for INZ079.

KY...Winter Weather Advisory until 2 PM EDT this afternoon for KYZ032-
     033-035-040-041-049.

     Winter Storm Warning until 2 AM EDT Sunday for KYZ036-037-042-
     043.

&&

Update...EER/BJS
Short Term...BJS
Long Term....BJS
Aviation.....MJ
Hazardous weather outlook, Mar 24, 3:11 AM EST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
411 AM EDT Sat Mar 24 2018

INZ078-KYZ032-033-035-040-041-049-250815-
Scott-Trimble-Henry-Franklin-Woodford-Fayette-Clark-
Including the cities of Scottsburg, Bedford, Milton, New Castle,
Frankfort, Versailles, Lexington, and Winchester
411 AM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Snow is expected to mix with rain this morning, causing some wet and
slushy accumulations. Sleet may briefly mix in as well. Given a tight
gradient in snowfall amounts expected, accumulations could range
between 1 and 4 inches. Refer to the Winter Weather Advisory product
for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will be possible at times next week. Some
heavy rain is possible, though there is some uncertainty in amounts
and timing at this time. Some flooding problems could arise.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to report snowfall amounts to the National
Weather Service in Louisville.

INZ076-077-083-084-089>092-KYZ023>031-034-038-039-045>048-053>057-
061>067-070>078-081-082-250815-
Orange-Washington-Dubois-Crawford-Perry-Harrison-Floyd-Clark-Hancock-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-
Shelby-Spencer-Anderson-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Jasper, English, Tell City,
Corydon, New Albany, Jeffersonville, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Shelbyville, Taylorsville,
Lawrenceburg, Bardstown, Springfield, Harrodsburg, Nicholasville,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
411 AM EDT Sat Mar 24 2018 /311 AM CDT Sat Mar 24 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Across central Kentucky and southern Indiana, 1 to 2 inches of rain
is possible today. This could result in rises on smaller streams and
creeks, and some urban hydro problems.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will be possible at times next week. Some
heavy rain is possible, though there is some uncertainty in amounts
and timing at this time. Some flooding problems could arise.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to report any instances of flooding to the
National Weather Service.

INZ079-KYZ036-037-042-043-250815-
Jefferson-Scott-Harrison-Bourbon-Nicholas-
Including the cities of Madison, Georgetown, Cynthiana, Paris,
and Carlisle
411 AM EDT Sat Mar 24 2018

...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Precipitation moving in late tonight will result in a rain snow mix
changing to all snow. Wet snow accumulations between 3 and 6 inches
are possible in the Winter Storm Warning area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will be possible at times next week. Some
heavy rain is possible, though there is some uncertainty in amounts
and timing at this time. Some flooding problems could arise.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to report any snowfall accumulations to the
National Weather Service.

BJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Nicholas

When
March 24, 9:00 AM EST to 10:00 PM EST
Where
Nicholas forecast zone
Reported by
Trained Spotter
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Trained spotters reported around 5 inches of snow in Myers.

Winter Storm, Harrison

When
March 24, 9:00 AM EST to 10:00 PM EST
Where
Harrison forecast zone
Reported by
Trained Spotter
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Four inches of snow fell in Cynthiana.

Winter Storm, Scott

When
March 24, 9:00 AM EST to 10:00 PM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Between 3 and 5 inches of snow fell across the county.

Winter Storm, Bourbon

When
March 24, 9:00 AM EST to 10:00 PM EST
Where
Bourbon forecast zone
Reported by
Trained Spotter
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Between 3 and 5 inches of snow fell across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736930, 736931, 736932, 736933.